CSN Login
Members Online: 6

You are here

Worried about Pa. please help!!

pia123run
Posts: 33
Joined: Jun 2005

Well this is my Pa 7th day on chemo-radiation with weekends off. I spoke with him via phone and he sounds very weak. He said he is staying home to be near the bathroom and he is very tired and wants to sleep. He did eat breakfast and is now gonna have tea for his upset stomach. Any ideas on what he can do to eliminate these symptoms? Can patients just pass from treatment? I know that is an awful question but, it needs to be asked. God forbid it though. Thanks Melissa

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

That is a big question. I do not know if the treatment itself can actually be fatal for some patients. It must have a lot to do with their condition going into treatment, their age and diet, etc. But chemotherapy/radiation is, for anyone, a lot to deal with. It is draining, it kills one's appetite, it can cause all kinds of difficult side effects. These side effects are all part of the process. Your father's body is being put through a lot of trauma, and it's only natural that he will want to get much rest. Of course it's important that he eat. My oncologist's nutritionist gave me some pamphlets about how to best handle various side effect, like nausea or diarrhea, etc. What specifically is your father experiencing?

As for myself, I have good days and bad days. Today I have mostly slept, hardly eaten, and have only left the house once, for a few minutes, because I want to be close to the bathroom and now I have a whopper headache. But then some days are better days, and maybe your father is having some bad days but will also have days when he feels better.

I still say he's lucky to have you as a daughter!

Rodney

steved
Posts: 835
Joined: Apr 2004

I'm pleased to see you asking the horrible question as they are hard to face but a vital part of adjusting to the uncertainty of living with cancer. Teh equally awful answer is yes people can die due to teh effects of treatment with chemo but it is very rare. The main cause is teh neutropenia- the immune suppressing effects of teh chemo that drops your white cells. This leaves the body open to infection which can overwhelm teh body. This is rare as tehy monitor all patinets for dropping white cells. What your father is experiencing is the far more common side effects of teh diarrhoea nd exhaustion which are disabling, frustrating and difficult to live with but not likely to be fatal. He does need to rest to let the body deal with the insult of the chemo and may need to take something to control teh diarrhoea- looperamide is the most commonly ised drug for this. Nausea can be controlled with various meds like metoclopramide and granisetron but he may still not feel like eating as it does suppress appetite and give you a foul taste in your mouth at times. none of what he is going through is uncommon and many here have struggled through it and come out the other side. At times if the chemo effects are too much to bear the dose may need to be reduced or longer gaps between courses given.
Keep being there for him and if possible liaise with his medical team to keep up to date with how they feel things are going. Look after yourself in among al this too.
Best of luck,
Steve

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Melissa, first question? Who does your dad have with him continually as a carer? Whomever that is they should be aware that symptoms can vary and can change depending on the chemo he is doing. They need to be very sympathetic to any unusual or extreme side effects. Many side effects can be minimised but the severity of them needs to be conveyed to his oncologist or clinic nurses. All the symptoms you describe are usually normal..it is the severity that needs to be determined. Weakness, fatigue tiredness pretty much go with the territory. Sleeping for long periods is pretty normal too. It is commendable that you are concerned Melissa and that is why I asked who is caring for him. Is he in hospital or at home?

kanga n Jen

pia123run
Posts: 33
Joined: Jun 2005

nobody is with him all the time, I am helping him alot with anything he requests and going with him to most of his appointments. When he has surgery he will stay wit me for awhile. At this time he lives by himself. The option to stay with me is always open.

Subscribe to Comments for "Worried about Pa. please help!!"